Format

Send to

Choose Destination
Aviat Space Environ Med. 2003 Jul;74(7):725-30.

The effect of caffeine on the cardiovascular responses to head-up tilt.

Author information

1
Aerospace Physiology Laboratory, School of Medical Sciences, Division of Exercise Sciences, RMIT University, Bundoora, Victoria, Australia. nberry@alphalink.com.au

Abstract

BACKGROUND:

Both caffeine and orthostasis have known cardiovascular effects. The possible interaction between these factors remains unknown. This study aimed to determine the effect of caffeine consumption on cardiovascular responses to head-up tilt.

METHODS:

Sixteen subjects underwent three +75 degree head-up tilts: i) control, ii) acute, after a dose of 5 mg x kg(-1) body mass of caffeine or placebo, and iii) chronic, following 7 d of caffeine or placebo consumption at a daily dose of 5 mg x kg(-1) body mass. Heart rate (HR), systolic BP (SBP), diastolic BP (DBP), and mean arterial pressure (MAP) were measured using a Portapres BP monitor.

RESULTS:

The overall pattern of heart rate (HR) response in both caffeine and placebo groups showed a significant increase in HR after tilting for each tilt. Acute caffeine consumption significantly decreased resting HR (p < 0.05). After chronic consumption, resting HR was no longer significantly different. In the control condition, the overall pattern of response to tilt for SBP, DBP, and MAP showed no significant differences in either group. An acute dose of caffeine caused a significant fall (p < 0.05) in all BP variables in response to tilt. This effect was also seen after chronic caffeine consumption in SBP and MAP, but not in DBP.

CONCLUSIONS:

The results of this study indicate that both acute and chronic consumption of caffeine can lead to impaired cardiovascular function after exposure to an orthostatic challenge. This impaired function, reflected in a decreased resting HR and an inability to maintain MAP, is potentially due to impaired baroreflex function.

PMID:
12862326
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center